Tornadoes · United States · Texas · 2007
EF0 tornado, Hodges, Texas, April 23, 2007
This EF0 tornado ran 0.7 miles across Jones County on April 23, 2007, touching down at 9:41 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 23, 2007
- Touchdown
- 9:41 PM CDT (02:41 UTC)
- Lifted
- 9:46 PM CDT (02:46 UTC)
- On the ground
- 5 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jones County
- Touchdown point
- 32.580, -99.910
- Lift-off point
- 32.585, -99.900
- Record number
- 0704232041-01
What the Weather Service recorded
A strong cap on the afternoon and the evening of the 23rd prevented thunderstorm development. However, as the dryline pushed east during the late afternoon and evening it helped to initiate an isolated supercell thunderstorm near Big Springs. This thunderstorm tracked east along Interstate 20 through Colorado City, Roscoe and Sweetwater before veering north towards central Jones County. This thunderstorm produced several weak tornadoes along its path including hail to the size of baseballs.
This tornado was observed for several minutes just to the southwest of Hodges.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
35 minutes of warning. NWS SJT issued a tornado warning for this county at 02:06 UTC, 35 minutes before the tornado touched down, in force until 03:00 UTC.
The county was under a tornado watch, issued at 22:42 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:42 UTC | 04:00 UTC | Tornado Watch | SJT |
| 02:06 UTC | 03:00 UTC | Tornado Warning | SJT |
| 02:58 UTC | 03:30 UTC | Tornado Warning | SJT |
| 16:00 UTC | 00:00 UTC | Lake Wind Advisory | SJT |
| 16:03 UTC | 16:45 UTC | Severe Thunderstorm Warning | SJT |
| 16:51 UTC | 20:03 UTC | Tornado Watch | SJT |
| 16:57 UTC | 17:45 UTC | Severe Thunderstorm Warning | SJT |
| 18:00 UTC | 01:00 UTC | Red Flag Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:11 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 6:45 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 23, 6:45 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 645 PM CDT MON APR 23 2007 .UPDATE... TORNADO WATCH FOR THE BIG COUNTY AND NORTHERN CONCHO VALLEY UNTIL 11 PM. SEVERE STORMS NORTH OF BIG SPRINGS MAY AFFECT FISHER COUNTY TOWARD 8 PM. && .PREV DISCUSSION... /ISSUED 637 PM CDT MON APR 23 2007/ UPDATE... THUNDERSTORMS DEVELOPING ALONG DRYLINE NEAR BIG SPRINGS WILL NOT BE AFFECTING TAFS. SCATTERED THUNDERSTORMS THAT DEVELOPED IN MEXICO HOWEVER MAY AFFECT SONORA DURING THE NEXT FEW HOURS. A BIT UNCERTAIN HOWEVER WHETHER THIS WILL CONTINUE...SO DID NOT INCLUDE IN KSJT OR OTHER TAFS. IF IT DOES HOWEVER ... COULD PRODUCE SOME STRONG/SEVERE STORMS. OTHERWISE...MVFR STRATUS DEVELOPING FROM SOUTH TO NORTH THIS EVENING. STRONG 50-55 KT LLJ DEVELOPING TONIGHT...SO ADDED LLWS 04-14Z. EXPECT SCATTERED THUNDERSTORMS DEVELOPING ALONG DRYLINE FROM KSJT TO KABI TOMORROW AFTERNOON. KBBD AND KJCT WILL HAVE THE BEST CHANCE OF SEEING THE STORMS. PREV DISCUSSION... /ISSUED 410 PM CDT MON APR 23 2007/ SHORT TERM... LATEST SATELLITE IMAGERY INDICATING MOISTURE PLUME CONTINUING TO MOVE NORTHEAST ACROSS TEXAS FROM THE PACIFIC. THE UPPER-LEVEL CLOSED LOW CONTINUES TO DIG SOUTH INTO NORTHERN ARIZONA. AT THE SURFACE...A DRYLINE REMAINS JUST WEST OF OUR CWFA...MAINLY ALONG AN AMARILLO...TO LUBBOCK...TO MIDLAND...TO SANDERSON LINE. EXTRA WFO MIDLAND SOUNDING AT 18Z INDICATES A LOW-LEVEL CAP ALONG WITH SOUTHWEST- TO WEST-WINDS PROFILE. AFTER COORDINATION WITH WFO MIDLAND...BELIEVE SEVERE WEATHER THREAT FOR TONIGHT IS LOW. THE SURFACE DRYLINE MAY MOVE A LITTLE CLOSER TO OUR CWFA. HOWEVER...EXPECT IT TO PUSH BACK WEST OVERNIGHT TONIGHT. THUS...WILL CONTINUE ONLY 20 POPS ACROSS THE BOARD WITH NO MENTION OF SEVERE THUNDERSTORMS IN THE ZONE PRODUCT FOR TONIGHT. FOR TOMORROW...EXPECT THE UPPER-LEVEL SYSTEM TO PUSH THE DRYLINE BACK EAST AND ACROSS WEST CENTRAL TEXAS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE TOMORROW AFTERNOON ACROSS MOST OF WEST CENTRAL TEXAS. THE ACTUAL TIMING OF THE DRYLINE REMAINS SOMEWHAT UNCERTAIN WITH THE NAM SLIGHT FASTER. FOR NOW WILL GO WITH THE HIGHEST POPS MAINLY ALONG AND EAST OF AN ABILENE...TO EDEN...TO JUNCTION LINE. ALSO...WILL MENTION SOME STORMS MAY BE SEVERE DURING THE AFTERNOON AND EVENING FOR PERIODS TWO AND THREE. TEMPERATURE NUMBERS CLOSE TO MOS GUIDANCE LOOK GOOD. LONG TERM... MAIN FOCUS ON SHORT TERM TODAY. THUS...WILL CONTINUE DRY FORECAST HERE FOR NOW WITH AFTERNOON HIGHS CONTINUING A SLIGHT WARMING TREND THROUGH NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 82 54 77 / 30 40 40 10 SAN ANGELO 70 85 56 79 / 30 30 30 10 JUNCTION 70 85 59 82 / 20 40 60 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR COKE-FISHER-NOLAN-STERLING. && 99/99/04
Hazardous weather outlook, Apr 23, 3:17 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 317 PM CDT MON APR 23 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-242030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 317 PM CDT MON APR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS TONIGHT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH THE DRY LINE. IF STORMS DEVELOP...SOME OF THEM WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONTINUING CHANCE OF THUNDERSTORMS TUESDAY AS THE DRY LINE MOVES EAST ACROSS WEST CENTRAL TEXAS. THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG AND EAST OF A THROCKMORTON...ABILENE... SAN ANGELO...SONORA LINE...EXCEPT FOR A MODERATE RISK OF SEVERE WEATHER ALONG AND EAST OF A BROWNWOOD TO SAN SABA LINE. THE MAIN RISKS ARE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES ARE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...WITH SPOTTER ACTIVATION LIKELY ON TUESDAY.
In the hours before
Special weather statement, Apr 23, 7:21 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 721 PM CDT MON APR 23 2007 TXZ049-054-240115- NOLAN TX-FISHER TX- 721 PM CDT MON APR 23 2007 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT FOR NOLAN AND FISHER COUNTIES... AT 717 PM CDT...A SEVERE THUNDERSTORM 12 MILES WEST OF COLORADO CITY...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CAPITOLA...GANNON AND BUSBY BY 815 PM CDT LOOK FOR WARNINGS TO BE ISSUED FOR FISHER..AND POSSIBLY THE NORTHWEST CORNER OF NOLAN COUNTIES. LARGE HAIL UP TO GOLFBALL SIZE...AND TORNADOES ARE LIKELY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, Apr 23, 8:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 3 N SWEETWATER 32.51N 100.40W
04/23/2007 E1.75 INCH NOLAN TX AMATEUR RADIO
GOLF BALL SIZE HAIL ON RANCH ROAD 419 NEAR THE FISHER AND
NOLAN COUNTY LINE.
&&
07Local storm report, Apr 23, 8:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL N SWEETWATER 32.47N 100.40W
04/23/2007 E2.75 INCH NOLAN TX AMATEUR RADIO
BASEBALL SIZE HAIL NOW REPORTED ON RANCH ROAD 419 NEAR
THE FISHER AND NOLAN COUNTY LINE
&&
07Special weather statement, Apr 23, 8:50 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 850 PM CDT MON APR 23 2007 TXZ113-127-240245- JONES TX-TAYLOR TX- 850 PM CDT MON APR 23 2007 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT FOR JONES AND TAYLOR COUNTIES... AT 846 PM CDT...SEVERE THUNDERSTORMS WITH BALL SIZE HAIL AND POSSIBLE TORNADOES WERE MILES MILES NORTHEAST OF SWEETWATER...MOVING EAST AT 30 MPH. SEVERE THUNDERSTORM OR STONADO WARNINGS ARE LIKELY TO BE ISSUED FOR NOLAN AND NORTHERN TAYLOR COUNTIES...FOR AREAS ALONG AND NORTH OF INTERSTATE 20. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, Apr 23, 9:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
924 PM CDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TORNADO 2 N TRENT 32.51N 100.12W
04/23/2007 TAYLOR TX BROADCAST MEDIA
REPORT FROM KTXS TV OF A TORNADO JUST NORTH OF TRENT
&&
07The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 00:00Z
2.7 hours before the tornado, 227 km from the path. April 24, 2007.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 2197 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
- 0-3 km lapse rate
- 9.0 K/km
Midland Regional, TX (KMAF), 12:00Z
9.3 hours after it, 227 km from the path. April 24, 2007.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 2513 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Dyess Afb/Abilene (DYS), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:59 UTC | 73.4 | 62.6 | 120° 12 kt | 1011.9 | ||
| 01:59 UTC | 73.4 | 64.4 | 140° 17 kt | 22 | 1011.9 | TS |
| 02:55 UTC | 73.4 | 64.4 | 130° 13 kt | 21 | 1012.5 | |
| 03:55 UTC | 71.6 | 64.4 | 110° 14 kt | 1013.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dyess AFB radar (KDYX), 61 km away, was scanning. The volume nearest the touchdown began at 02:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:40 UTC | HAIL 1.75 | 3 N Sweetwater | Nolan, TX | GOLF BALL SIZE HAIL ON RANCH ROAD 419 NEAR THE FISHER AND NOLAN COUNTY LINE. |
| 01:44 UTC | HAIL 2.75 | N Sweetwater | Nolan, TX | BASEBALL SIZE HAIL NOW REPORTED ON RANCH ROAD 419 NEAR THE FISHER AND NOLAN COUNTY LINE |
| 02:00 UTC | TORNADO | 5 Ne Roscoe | Nolan, TX | WITH THE LIGHTNING...IT APPEARED THAT TORNADO WAS ON THE GROUND. LARGE WALL CLOUD JUST NORTH OF THE AIRPORT AS WELL. |
| 02:20 UTC | TORNADO | 2 N Trent | Taylor, TX | REPORT FROM KTXS TV OF A TORNADO JUST NORTH OF TRENT |
| 02:38 UTC | HAIL 1.75 | E Noodle | Jones, TX | GOLFBALL SIZE HAIL JUST EAST OF NOODLE |
| 02:39 UTC | TSTM WND DMG | Merkel | Taylor, TX | 18-WHEELER ON INTERSTATE 20 BLOWN OVER. |
| 02:41 UTC | TORNADO | 2 Wsw Hodges | Jones, TX | POSSIBLE TORNADO NEAR HODGES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 23, 2007
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 23 | 6:14 PM CDT | EF0 | Harper, OK | 0.2 | 30 | |||
| April 23 | 6:51 PM CDT | EF0 | Harper, OK | 0.2 | 30 | |||
| April 23 | 7:43 PM CDT | EF0 | Mitchell, TX | 4.0 | 50 | $8,000 | ||
| April 23 | 6:47 PM MDT | EF1 | Wallace, KS | 12.0 | 50 | $2,000 | ||
| April 23 | 7:03 PM MDT | EF0 | Wallace, KS | 5.0 | 75 | |||
| April 23 | 8:04 PM CDT | EF0 | Clark, KS | 1.4 | 50 | |||
| April 23 | 8:04 PM CDT | EF0 | Nolan, TX | 0.6 | 50 | |||
| April 23 | 8:06 PM CDT | EF0 | Val Verde, TX | 0.2 | 20 | |||
| April 23 | 8:10 PM CDT | EF1 | Clark, KS | 7.8 | 150 | |||
| April 23 | 8:22 PM CDT | EF0 | Comanche, KS | 1.7 | 75 | |||
| April 23 | 8:34 PM CDT | EF0 | Val Verde, TX | 1.0 | 30 | $100,000 | ||
| April 23 | 8:37 PM CDT | EF0 | Comanche, KS | 1.6 | 50 | |||
| April 23 | 9:00 PM CDT | EF0 | Nolan, TX | 0.9 | 50 | |||
| April 23 | 9:20 PM CDT | EF0 | Taylor, TX | 0.3 | 50 | |||
| April 23 | 9:38 PM CDT | EF0 | Thomas, KS | 6.0 | 25 | $48,000 | ||
| April 23 | 9:02 PM MDT | EF0 | Sherman, KS | 0.5 | 10 | |||
| April 23 | 10:15 PM CDT | EF1 | Thomas, KS | 13.0 | 50 | $16,000 | ||
| April 23 | 11:00 PM CDT | EF1 | Rawlins, KS | 2.5 | 50 | |||
| April 23 | 11:15 PM CDT | EF1 | Rawlins, KS | 12.5 | 100 | $305,000 | ||
| April 23 | 11:44 PM CDT | EF1 | Rawlins, KS | 6.0 | 75 | $26,000 | ||
| April 23 | 10:49 PM MDT | EF0 | Yuma, CO | 0.5 | 10 | |||
| April 23 | 11:00 PM MDT | EF0 | Phillips, CO | 0.1 | 50 | |||
| April 23 | 11:15 PM MDT | EF0 | Chase, NE | 0.5 | 20 | |||
| April 23 | 11:16 PM MDT | EF0 | Chase, NE | 0.3 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.